Neuroleptic-induced parkinsonism is the most common form of acute EPS associated with FGAs, arises in the first few days to weeks of initiating antipsychotics, and is dose dependant.Treatment usually involves three steps, including reduction of dose, if clinically feasible; adding an antiparkinsonian medication; or shifting to an SGA.research criteria for neuroleptic-induced acute dystonia include one or more signs or symptoms, including retrocollis or torticollis; trismus (gaping or grimacing); dysphagia (laryngeal-pharyngeal spasm or dysphonia); dysarthria or macroglossia; tongue protrusion or tongue dysfunction; oculogyric crisis; and abnormal positioning of the distal limbs or trunk, developing within 7 days of starting or raising the dose of the neuroleptic.
Sedation appears to be mediated through histamine, dopamine, and adrenergic receptors.
It is most prominent in the initial phases of treatment, when at times it can be helpful for the agitated patients.
Often, antiparkinsonian medications can be withdrawn after prolonged use (4 weeks–6 months) without return of the EPS.
Some clinicians prescribe prophylactic antiparkinson medications for patients who are likely to experience disturbing EPS based on the patient’s past history of EPS sensitivity, and for those treated with relatively high doses of high-potency drugs.
Somnolence can be managed by decreasing the total daily dose, changing the dosing schedule to a single bedtime dose, or changing to a less sedating antipsychotic.
Despite lack of systematic data, caffeine may be relatively safe and economic. Therefore, this combination must be used with caution.The aim of this article is to systematically review the management of these side effects based on the body system they affect predominantly rather than by specific antipsychotic.Sedation is a common side effect of first-generation antipsychotics (FGAs), especially low-potency agents, and several second-generation antipsychotics (SGAs) including clozapine, olanzapine, and quetiapine.Often, this burden is not fully recognized and, therefore, reduces the overall effectiveness of a given agent.Thus, side effects need to be recognized and treated effectively. Khan is research scientist at the Manhattan Psychiatric Center on Ward’s Island, New York. Please direct all correspondence to: Jean-Pierre Lindenmayer, MD, Clinical Director, Manhattan Psychiatric Center, 600 E 125th St, Ward’s Island, NY 10035; Tel: 646-672-6767, ext. • Antipsychotic side effects significantly contribute to noncompliance and reduction of quality of life.